Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 156, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 9, 2003, 7:41 PM EDT for Montgomery County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 7:41 PM EDT (23:41 UTC)
- Expired
- Aug 9, 2003, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 092341 SVRJKL KYC173-100015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 739 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY * UNTIL 815 PM EDT * AT 739 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOUNT STERLING...MOVING SOUTHEAST AT 5 MPH. NUMEROUS REPORTS OF HAIL LARGER THAN THE SIZE OF QUARTERS NEAR MOUNT STERLING HAVE BEEN RECEIVED. * THE SEVERE THUNDERSTORM WILL BE NEAR... PREWITT AROUND 745 PM EDT. GATEWOODS STATION AROUND 800 PM EDT. HOWARDS MILL AROUND 805 PM EDT. COONS STATION AROUND 810 PM EDT. CAMARGO AROUND 815 PM EDT. AGAIN...THIS STORM IS CAPABLE OF PRODUCING HAIL LARGER THAN THE SIZE OF QUARTERS. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3819 8394 3807 8411 3785 8391 3800 8369 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT SAT AUG 9 2003 VERY STATIC WEATHER PATTERN FOR THE FIRST PORTION OF THE 7 DAYS. DIURNAL SHOWERS AND TSRA WILL DOMINATE THE AFTERNOONS AND FOG WILL DO LIKEWISE FOR THE EARLY MORNINGS. THE SFC AND UA PATTERNS LOOK ALMOST THE SAME SINCE 8/4. SEE NO REASON TO DEVIATE FROM PERSISTANCE. MODELS KEEP THIS PATTERN GOING WITH A SLIGHT SLACKING OF DIURNAL PCPN BY WED AFTNOON. THIS IS REFLECTED IN DECREASING POPS BY THAT TIME. HOWEVER...THE LATEST AVN IS NOW PROJECTING A RATHER SIGNIFICANT INVERTED TROF BRINGING A HIGH PROBABILITY OF PCPN LATE WED NITE/EARLY THU. HAVE NOT YET BOUGHT THIS SCENERIO AS THIS IS THE FIRST RUN THAT HAS THIS AND IT IS STILL FIVE DAYS OUT. HOWEVER WITH THE IMPACT THE WEST COAST IS ABOUT TO SEE AND A RETROGRADE OF THE EAST COAST TROF...THIS MAY BE THE PATTERN TO FOLLOW. WOULD LIKE TO SEE ONE MORE MODEL RUN BEFORE WE GO FROM NO RAIN TO LIKELY. IN ANY CASE IT WOULD BE PRUDENT TO BRING POPS UP GRADUALLY IF THE NEXT RUN INDICATES A CONTINUING TREND TOWARDS A WET THU. .JKL...NONE. DUSTY ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 1040 AM EDT SAT AUG 9 2003 UPDATE TO REMOVE MORNING WORDING AND FOG. TEMPERATURES AND DIURNAL PRECIP CHANCES LOOK ON TARGET. UPDATE OUT SHORTLY. OUDEMAN --------------------------------------------------- 540 AM EDT SAT AUG 9 2003 CURRENT WV IMAGERY OVER THE REGION SHOWS A VORT MAX CENTERED BETWEEN LEX AND SME WITH ANOTHER OVER SC. THROUGH AXIS REMAINS OVER THE REGION...AS OMEGA BLOCK REMAINS IN PLACE. AREAS OF DENSE FOG HAVE BEEN OVER THE REGION OVERNIGHT AND MAINLY CONFINED TO THE RIDGETOPS SO FAR. HOWEVER...MT. STERLING AND LONDON HAVE BEEN REPORTING VISIBILITIES BELOW 1/2 MILE RECENTLY. A FEW AREAS PROBABLY HAVE A STRATUS OVERCAST AS WELL. SOME CLOUDS AROUND 15KFT WERE ALSO OVER THE REGION BASED ON IR CLOUD TOP TEMPS AND CVG OB. AT THE SFC...A STATIONARY FRONT OR TROUGH EXTENDS FROM THE ADIRONDACKS DOWN INTO THE FL PANHANDLE. HIGH PRESSURE REMAINS OVER THE UPPER MS VALLEY...WITH AN INVERTED TROUGH THROUGH THE CENTER OF THE CWA. SW/S ARE EXPECTED TO MOVE THROUGH THE OH VALLEY AND CENTRAL APPALACHIANS TODAY. 0Z MODELS DID NOT HANDLE DETAILS OF VORT NEAR I75 REAL GREAT...BUT NEW 6Z ETA SEEMS TO HAVE A BETTER HANDLE. AFTER THE PATCHY DENSE FOG LIFTS BY MID MORNING...EXPECT CU DEVELOPMENT SIMILAR TO YESTERDAY. NO REAL GOOD INDICATION OF WHICH AREA HAS THE BEST CHANCE OF SEEING PRECIP...BUT WENT WITH PERSISTENCE WITH BEST COVERAGE GENERALLY OVER THE EASTERN COUNTIES. CONTINUED LIKELY POPS SOUTH OF I64 AND WELL EAST OF I75. WENT CLOSE TO GUIDANCE TEMPS...WHICH ARE NEAR FRIDAYS MAXES. WITH LITTLE CHANCE IN AIRMASS AND THE OVERALL PATTERN...SEE NO REASON WHY TODAY SHOULD BE MUCH DIFFERENT. MODEL FORECAST SOUNDINGS FROM META HAVE SBCAPES OF 1000 TO 1500 J/KG WITH LIS IN THE -3 TO -4 RANGE. WITH NO CAP THERE SHOULD BE PRETTY GOOD COVERAGE OF SHRA/TSRA LATER THIS AFTERNOON. AREAL AVERAGE PRECIP WILL PROBABLY BE A TENTH OF AN INCH OR LESS...BUT LOCALIZED ONE TO TWO INCH AMOUNTS ARE NOT OUT OF THE QUESTION AS STORMS WILL BE SLOW MOVING DUE TO WEAK STEERING FLOW. PWS ARE FORECAST TO BE A TAD LOWER THAN THEY WERE YESTERDAY SO PROBABLY SLIGHTLY LESS COVERAGE OF LOCALIZED HVY RAINS. THE VORT ALONG I75 WILL PROBABLY TRIGGER CONVECTION THIS AFTERNOON AS IT MEANDERS TO THE EAST AS IT INTERACTS WITH DIFFERENTIAL HEATING BOUNDARIES ALONG EDGE OF AREAS OF SIGNIFICANT PRECIP YESTERDAY AND AND AM FOG TODAY. FOR TONIGHT...COVERAGE OF SHRA/TSRA SHOULD DROP OFF AROUND 0Z AS HAD BEEN THE CASE THE PAST FEW DAYS. AREAS OF FOG ARE EXPECTED ONCE AGAIN AS WELL. LOWS SHOULD BE SIMILAR TO THIS AMS READINGS. SUNDAY INTO THE EXTENDED...WITH TROUGH AXIS STILL OVER THE REGION AND SW/S TO MOVE ACROSS THE REGION...CONTINUED GENERALLY DIURNAL CHANCE POPS INTO TUE. THE LAST SW/V OF ANY SIGNIFICANCE SHOULD CROSS THE REGION ON TUE AFTERNOON. BEHIND THIS SYSTEM...SFC HIGH PRESSURE AND UPPER RIDGE WILL WORK INTO GREAT LAKES AND OH VALLEY ON WED AND THU. A WEAKNESS IN THE FLOW ALOFT MAY REMAIN INTO WED SO WENT WITH SLIGHT CHANCE INSTEAD OF CHANCE THEN FOR AFTERNOON AND EVENING SHRA/TSRA. WARMING TREND STILL LOOKS LIKELY AT THE END OF THE PERIOD AS WELL AS A COUPLE OF DRY DAYS. UPPED HIGHS A BIT ON FRIDAY WITH UPPER RIDGE OVER THE EASTERN US...POSSIBLY CENTERED OVER THE OH VALLEY. PELTON ------------------------------------------------------------------ 1055 PM EDT FRI AUG 8 2003 LARGELY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS HAVE DWINDLED AND REFLECTED THIS IN UPDATE. ALSO TOOK OUT LATE WORDING FOR FOG. FORECAST IS ON TRACK. HEINLEIN
Hazardous weather outlook, Aug 9, 6:55 AM EDT, 12 hours 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 655 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN OF BETWEEN ONE AND TWO INCHES. THIS COULD LEAD TO SOME LOCALIZED FLASH FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY...WITH THE GREATEST CHANCE OF THUNDERSTORMS ON SUNDAY. THUNDERSTORMS DURING THIS PERIOD ARE NOT EXPECTED TO BECOME SEVERE. ONCE AGAIN...ANY THUNDERSTORMS ON SUNDAY WILL BE SLOW MOVING...POSING A RISK OF ISOLATED HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED. PELTON
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.